Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 32, NWS Portland, OR

October 25, 2021

NWS Portland, OR issued this gale warning at Oct 25, 2021, 7:23 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2021, 7:23 AM PDT (14:23 UTC)
Expired
Oct 25, 2021, 2:29 PM PDT
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

909 
WHUS76 KPQR 251423
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
723 AM PDT Mon Oct 25 2021

PZZ250-255-270-275-260300-
/O.CAN.KPQR.SR.W.0003.000000T0000Z-211025T1500Z/
/O.NEW.KPQR.GL.W.0032.211025T1423Z-211026T0300Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
723 AM PDT Mon Oct 25 2021

...GALE WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...STORM WARNING IS CANCELLED...

* WHAT...Storm Warning has been replaced by a Gale Warning. Gale
  conditions are expected to continue through this evening. Southwest
  winds 25 to 30 kt with gusts up to 45 kt and seas 22 to 27 ft 
  at 16 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM, Coastal waters from Cascade Head to Florence OR 
  out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR 
  from 10 to 60 NM and Waters from Cascade Head to Florence OR 
  from 10 to 60 NM.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-260330-
/O.CON.KPQR.SC.Y.0174.000000T0000Z-211026T1800Z/
Columbia River Bar-
723 AM PDT Mon Oct 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
TUESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...16 to 18 ft this morning subsiding to 14 to 
    16 ft this afternoon through Tuesday morning. 

  - FIRST EBB...Around 8 AM Monday. Seas 20 to 22 ft with 
    breakers. 

  - SECOND EBB...Around 815 PM Monday. Seas 18 to 20 ft with 
    breakers. 

  - THIRD EBB...Around 845 AM Tuesday. Seas 17 to 19 ft with 
    breakers. 


* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 11 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
1 follow-up statement
117 
WHUS76 KPQR 252129
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
229 PM PDT Mon Oct 25 2021

PZZ250-255-270-275-261300-
/O.CAN.KPQR.GL.W.0032.000000T0000Z-211026T0300Z/
/O.NEW.KPQR.SC.Y.0176.211025T2129Z-211026T1200Z/
/O.NEW.KPQR.GL.W.0033.211026T1200Z-211026T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
229 PM PDT Mon Oct 25 2021

...GALE WARNING IN EFFECT FROM 5 AM TO 11 AM PDT TUESDAY...

* WHAT... For the Small Craft Advisory, southwest winds 20 to 25
  kt with gusts up to 30 kt and seas 18 to 23 ft at 15 seconds. For
  the Gale Warning, south winds 20 to 30 kt with gusts up to 40 
  kt and seas 14 to 19 ft at 14 seconds expected. 
 
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM, Coastal waters from Cascade Head to Florence OR 
  out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR 
  from 10 to 60 NM and Waters from Cascade Head to Florence OR 
  from 10 to 60 NM.

* WHEN...Small Craft Advisory, until 5 AM PDT Tuesday. Gale 
  Warning, from 5 AM to 11 AM PDT Tuesday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-261300-
/O.EXT.KPQR.SC.Y.0174.000000T0000Z-211027T0600Z/
Columbia River Bar-
229 PM PDT Mon Oct 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT TUESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...16 to 18 ft through Tuesday afternoon, then
    subsiding to 12 to 15 ft through Tuesday evening into 
    Wednesday.
  
  - FIRST EBB...Around 815 PM Monday. Seas 18 to 20 ft with 
    breakers. 

  - SECOND EBB...Around 845 AM Tuesday. Seas 18 to 20 ft with 
    breakers. 

  - THIRD EBB...Around 900 PM Tuesday. Seas 14 to 16 ft with 
    breakers.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 11 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Oct 25, 4:27 AM PDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 25, 4:27 AM PDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Portland OR
427 AM PDT Mon Oct 25 2021

.SYNOPSIS...A strong fall storm that impacted the region Sunday will
continue to weaken today and dissipate by tonight. But gusty winds,
high surf, and thunderstorm potential will continue today. The worst
conditions will be found along the coast. The active pattern will
continue through the coming week, but appears less stormy. The
weekend is currently looking cool but dry.

&&

.SHORT TERM...Today through Wednesday...The impressive and impactful
storm is currently centered near 48N 129W with a slow track to the
north. The isolated thunderstorms continue over the coastal waters as
additional bands of showers rotating around the low center approach
the coast. But thunderstorms with rotation seemed to have ended as
lower level shear has decreased over the past several hours. Still
expecting thunderstorms over the waters to the coast range through
this evening however.  Model soundings and NBM indicating a slight
chance for thunder in the interior lowland this afternoon.

Winds - Will keep the wind warnings and advisories up for now, but it
looks like will be able to end on schedule later this morning or a
little earlier. Want to see what the bands of showers moving into the
coast do over the next several hours. Wind obs at the coast headlands
are currently gusting around 60 mph. There's still wind near 60 kt
around 2000 ft that could mix to the surface in the convective
regime. For the interior lowlands, the low levels are a bit more
stable and there are no convective showers so mixing down 35-40 kt
winds are less likely.	Should some of the showers moving ashore
reach the valley could see an uptick in winds.	CAM models show
increase in showers 14-18Z, but by that time winds aloft have
weakened some.

Will see showers continue today with chances for thunderstorms coast
range westward through the evening, and a slight chance inland in the
afternoon. The active weather pattern continues through Wednesday
with the jetstream remaining quite strong across the north Pacific. A
developing system just south of the central Aleutians, centered near
52N 164W, will track to Haida Gwaii by Wednesday morning. We'll see a
warm front or occluded front move spread rain into the region later
Monday night. Rainfall amounts should remain at levels that will
produce few hydro concerns. A temporary easing of precipitation
should occur Wednesday, but there is still a 60% chance that some
light rain will fall at some point during the day across the area.
/mh

.LONG TERM... WEDNESDAY NIGHT THROUGH SUNDAY...Multiple low
level disturbances will push northeast from the southwest off
the coast of California. This will create a weak connection
to the tropics producing a persistent weak to moderate
atmospheric river into the Pacific NW Wednesday afternoon into
Friday afternoon. Current QPF from GFS showing brunt of pcpn over the
south WA and north OR coast & mountains with about 2.5 inches over
the Willapa Hills Thu and Thu night, the peak 24 hour period for the
round of rain.	NBM currently showing around 2 inches for that same
time period and looks reasonable this far out.

Low level high pressure will build offshore of the Oregon/Washington
coast then shift east of the Cascades by Saturday morning to bring a
short lull to the rain.  But cluster analysis for Sat shows varying
solutions. One resembles what the  current deterministic models with
split flow over WA/OR and a low west of northern CA. However the 00Z
ECMWF most closely resemble this cluster with 40% of the EPS members.
If correct would bring the upper low to the OR coastal waters.
Current NBM PoPs for Sat are lower than climatology and looks
reasonable this far out. Sun may be the dry day with cluster analysis
generally agreeing on ridging over the region.	Offshore winds will
increase as a low pressure to the northwest near the Aleutian Islands
slowly pushes east and cool air settles east of the Cascades from
B.C. This could produce breezy conditions in the metro area as
gradients tighten across the Columbia River Gorge Sun.

&&

.AVIATION...12z TAFs: Showery conditions and breezy south winds
will remain the story through much of the period. After a
relative lull in precipitation overnight, rain will push back
into the Willamette Valley terminals around daybreak. Generally
expecting VFR to prevail through the day, perhaps with some brief
periods of MVFR in heavier showers. Cigs may eventually lower to
prevailing MVFR tonight into Tuesday morning. Strong southerly
winds (especially at the coastal terminals) will begin a
downward trend this morning, but will still remain gusty through
the day at most sites.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...More robust shower activity will spread
back into the terminal around 15z, but generally expecting VFR
cigs through the day, perhaps with occasional lowering to MVFR in
heavier precipitation. Guidance is suggesting cigs could lower
into the 2500 ft range overnight into Tuesday morning. Gusty
southerly winds will persist through much of the day while slowly
trending downward. /CB

&&

.MARINE...The intense 963 mb surface low located approximately
180 nm west of Cape Flattery WA as of 3 AM Monday will gradually
weaken to around 980 mb as it tracks to Vancouver Island this
evening. In response, storm force southerly winds over the
coastal waters will begin to trend downward and veer
southwesterly through the course of the day. Anticipate replacing
current storm warnings with gales later this morning as this
occurs. Winds should then continue to trend downward towards
small craft advisory criteria tonight, with another brief round
of southerly gales possible early Tuesday along another passing
front. Winds should then generally remain below 20 kt from
Wednesday into the end of the week, save for a brief period on
Thursday as another (much weaker) low passes offshore. Seas will
remain treacherous for at least the next few days as a large
westerly swell moves through the waters at 25-30 feet today,
slowly subsiding below 20 feet by sometime Tuesday morning. Seas
are not expected to drop below 10 feet until the end of the week.
/CB

&&

.BEACH HAZARDS...Very large and energetic westerly swell coupled
with strong southerly wind sand large tidal anomalies is expected to
produce significant coastal impacts through early Tuesday morning. A
Coastal Flood Warning remains in place as swell heights remain in
the 20-25 ft range today, with breakers as high as 30 feet in the
surf zone. Swell will gradually subside below 20 ft by Tuesday
morning. Exercise extreme caution on area beaches and do not venture
out onto outcroppings or jetties. /CB

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 5 AM PDT early this morning for Central
     Willamette Valley-Greater Portland Metro Area-Lower
     Columbia-South Willamette Valley.

     Coastal Flood Warning until 5 AM PDT Tuesday for Central Oregon
     Coast-North Oregon Coast.

     High Wind Warning until 9 AM PDT this morning for Central
     Oregon Coast-North Oregon Coast.

WA...Wind Advisory until 5 AM PDT early this morning for Greater
     Vancouver Area-I-5 Corridor in Cowlitz County.

     Coastal Flood Warning until 5 AM PDT Tuesday for South
     Washington Coast.

     High Wind Warning until 9 AM PDT this morning for South
     Washington Coast.

PZ...Storm Warning until 8 AM PDT this morning for coastal waters
    from Cape Shoalwater WA to Florence OR out 60 nm.

     Small Craft Advisory until 11 AM PDT Tuesday for Columbia River
     Bar.

&&

In the hours before

Local storm report, Oct 25, 7:07 AM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
707 AM PDT MON OCT 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     NON-TSTM WND GST 2 SSW OYSTERVILLE       46.53N 124.05W
10/24/2021  M86 MPH          PACIFIC            WA   MESONET

            MESONET STATION AR979 OCEAN PARK THE SEA WX.

1143 AM     NON-TSTM WND GST NEWPORT                 44.62N 124.06W
10/24/2021  M82 MPH          LINCOLN            OR   MESONET

            MESONET STATION ODT38 YAQUINA BAY BRIDGE.

1230 PM     NON-TSTM WND GST 1 SSE CAPE FALCON       45.75N 123.96W
10/24/2021  M80 MPH          TILLAMOOK          OR   PUBLIC

            BY HAND HELD ANEMOMETER.

0500 PM     NON-TSTM WND GST 1 NW YACHATS            44.32N 124.11W
10/24/2021  M71 MPH          LINCOLN            OR   MESONET

            MESONET STATION EW1135 YACHATS - 0.2 NNW
            CWOP.

0859 PM     NON-TSTM WND GST 2 SE YACHATS            44.29N 124.08W
10/24/2021  M68 MPH          LINCOLN            OR   MESONET

            MESONET STATION AV549 CAPE PERPETUA.

1015 PM     NON-TSTM WND GST 5 ESE HEBO              45.21N 123.75W
10/24/2021  M67 MPH          YAMHILL            OR   MESONET

            MESONET STATION AR658 MT. HEBO.

0200 AM     NON-TSTM WND GST 1 SSW MANZANITA         45.70N 123.94W
10/25/2021  M67 MPH          TILLAMOOK          OR   MESONET

            MESONET STATION XMAN MANZANITA.

0901 AM     NON-TSTM WND GST ROOSTER ROCK STATE PARK 45.55N 122.24W
10/24/2021  M67 MPH          MULTNOMAH          OR   MESONET

            MESONET STATION XRRK ROOSTER ROCK LIGHT 66.

1030 PM     NON-TSTM WND GST 1 ESE TOKELAND          46.71N 123.97W
10/24/2021  M64 MPH          PZZ250             WA   BUOY

            BUOY STATION TOKW1 TOKE POINT, WA.

0200 PM     NON-TSTM WND GST 2 NE CAPE DISAPPOINTMEN 46.29N 124.05W
10/24/2021  M61 MPH          PACIFIC            WA   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 NE CAPE DISAPPOINTMENT. CAPE
            DISAPPOINTMENT 82SW1.

0755 AM     NON-TSTM WND GST 1 SW ROOSTER ROCK STATE 45.54N 122.24W
10/24/2021  M60 MPH          MULTNOMAH          OR   MESONET

            MESONET STATION DW6193 CROWN POINT.

0100 AM     NON-TSTM WND GST 3 SSW SANDLAKE          45.26N 123.95W
10/25/2021  M59 MPH          TILLAMOOK          OR   MESONET

            MESONET STATION DW2405 TIERRA DEL MAR CWOP.

1008 PM     NON-TSTM WND GST 1 SSW HECETA BEACH      44.02N 124.14W
10/24/2021  M59 MPH          LANE               OR   MESONET

            MESONET STATION XFLR FLORENCE.

0740 PM     NON-TSTM WND GST 22 W YAQUINA HEAD       44.68N 124.52W
10/24/2021  M58 MPH          PZZ275             OR   MESONET

            MESONET STATION 46050 21 W YAQUINA HEAD.

&&

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:10 PM PDTSpecial Marine WarningPQR35 min
Oct 24, 7:42 PM PDTSpecial Marine WarningPQR18 min
Oct 24, 7:49 PM PDTSpecial Marine WarningPQR26 min
Oct 24, 8:15 PM PDTSpecial Marine WarningPQR15 min
Oct 24, 8:33 PM PDTSpecial Marine WarningPQR27 min
Oct 24, 8:47 PM PDTSpecial Marine WarningPQR28 min
Oct 24, 9:14 PM PDTSpecial Marine WarningPQR31 min
Oct 25, 8:18 AM PDTSpecial Marine WarningPQR27 min
Oct 25, 8:56 AM PDTSpecial Weather StatementPQRClatsop34 min
Oct 25, 9:11 AM PDTHigh Surf AdvisoryPQR18 hr
Oct 25, 2:29 PM PDTGale WarningPQR20 hr
Oct 25, 2:29 PM PDTSmall Craft AdvisoryPQR15 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.